Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 213, NWS Des Moines, IA

November 1, 2000Clarke County, Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Nov 1, 2000, 3:08 PM CST for Clarke County, Decatur County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 2000, 3:08 PM CST (21:08 UTC)
Expired
Nov 1, 2000, 3:45 PM CST
In force
37 min
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Clarke County, IA, Decatur County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 1, 3:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 012114
SVRDSM
IAC039-053-012145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...RETRANSMISSION
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
308 PM CST WED NOV 1 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN SOUTH CENTRAL IOWA
  DECATUR COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 345 PM

* AT 304 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DECATUR CITY...OR ABOUT 60 MILES SOUTH OF
  DES MOINES...MOVING NORTH AT 75 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR VAN WERT AROUND 310 PM
  NEAR OSCEOLA AROUND 320 PM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

TAKE SHELTER AS THE STORMS APPROACH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4060 9398 4060 9358 4116 9357 4115 9395

JUNGBLUTH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 11:35 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Nov 1, 11:35 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CST WED NOV 1 2000

CONVECTION OVER NRN HALF OF STATE PULLING OUT WITH S/W.  NEXT ROUND
OF CONVECTION OVER ERN KS/NW MO TO MOVE BACK INTO SRN HALF OF STATE
THIS AFTERNOON.  WILL FRESHEN WORDING IN ZFP FOR THAT.  OTHERWISE IN
NORTH TEMPS MAY BE A TAD WARM.  IN SE CWA...EXPECT TO SEE PRECIP
LATER SO WILL GO CATAGORICAL WITH TIMING.

.DSM...NONE

SS

In the hours before

Special weather statement, Nov 1, 12:15 PM CST, 2 hours 53 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-021200-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1215 PM CST WED NOV 1 2000

HAZARD--FAST MOVING SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING
WINDS.  AN ISOLATED BRIEF TORNADO IS POSSIBLE...BUT IS NOT THE
GREATEST THREAT.  THIS THREAT WOULD INCREASE HOWEVER IF MORE
SUNSHINE AND HEATING CAN TAKE PLACE.

AREA OF CONCERN--ALL OF CENTRAL IOWA.

TIMING DETAILS--ALL AFTERNOON THROUGH EARLY EVENING.

METEOROLOGICAL COMMENTS--A STRONG PUSH OF DRY AIR OVER NEBRASKA AND
KANSAS WILL PUNCH INTO IOWA AND KANSAS THIS AFTERNOON.
THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF THIS DRY PUNCH IN A
MOIST AXIS OVER EASTERN KANSAS INTO NORTH CENTRAL IOWA.  THE
STRONGEST STORMS ARE OCCURRING OVER NORTHEAST KANSAS...AND WILL RACE
NORTHEAST AT 50 TO 60 MPH INTO IOWA BY 2 TO 4 PM.  OTHER NEWER STORM
DEVELOPMENT WILL OCCUR IN PARTLY SUNNY AREAS EAST OF INTERSTATE 35.
ANOTHER LINE OF THUNDERSTORMS IS ALSO EXPECTED TO DEVELOP ALONG THE
WIND SHIFT LINE AT THE EDGE OF THE DRIER AIR IN NEBRASKA AND EASTERN
KANSAS.  STRONG WIND FIELDS AND SHEAR IN THE ATMOSPHERE FAVOR
DAMAGING WIND GUSTS.  HAIL WILL LIKELY NOT EXCEED ONE INCH IN
DIAMETER...BUT AN ISOLATED TORNADO COULD SPIN UP WITH ANY MINI
SUPERCELL STORMS THAT CAN DEVELOP.  THIS IS MORE LIKELY IF SUNSHINE
CAN HEAT THE ATMOSPHERE THIS AFTERNOON.e

PRECAUTIONS--SPOTTER ACTIVATION MAY BE REQUIRED.  A SEVERE
THUNDERSTORM WATCH IS BEING CONSIDERED FOR A PART OF IOWA.

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 1:39 PM CSTSevere Thunderstorm WarningDMXTama31 min
Nov 1, 2:27 PM CSTSevere Thunderstorm WarningDMXMahaska, Poweshiek38 min
Nov 1, 3:03 PM CSTTornado WarningDMXPoweshiek32 min
Nov 1, 3:19 PM CSTTornado WarningDMXTama16 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.